Ask a doctor

Chemical Peel Causes Fever Blisters

I get fever blisters on my lips after Chemical Peel, and was warned I couldn't have any at the time of my Obagi Blue Peel.

Doctor Answers (2)

History of "fever blisters" and Obagi Blue Peel

+1

If you have a history of "fever blisters", or oral herpes infection, any stress, irritation, bad sunburn etc, can initiate a recurrence or a new breakout. Many practitioners will will give patients an anti-viral medication to start prior to aggressive peels or laser treatments to minimize the risk of a breakout while you are healing from the peel.

The concern is that if you have a peel or some type of resurfacing of the skin that leaves "an open wound" and you develop a herpes recurrence , that could lead to delayed healing, unwanted pigment change or a scar. The chance of the happening can be almost eliminated if you start on Valtrex or Zovirax prior to your procedure and stay on the medicine, as directed by your doctor, until the skin is healed.


Los Angeles Plastic Surgeon
5.0 out of 5 stars 2 reviews

Peels cause irritation in the skin

+1

Hello,

The short answer is that peels of the face cause irritation of the skin. This irritation can "awaken" old viral infections, causing an outbreak with cold sores. Some people have the tendency toward these outbreaks.

John P. Di Saia, MD
Orange Plastic Surgeon
5.0 out of 5 stars 23 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.